Back to Ask the Diabetes Team Ask the Diabetes Team

From Cincinnati, Ohio, USA:

I am a 35 year old female and have been on high doses of Glucophage to combat my PCOS for two and one-half years now. I have lost over 50 pounds, and I feel great most of the time. However, I have noticed that my blood sugar and insulin test results have gone down over time. For so long, I thought that everyone just felt tired all the time, and never really paid any attention to when I would get dizzy and weak. I bought a home test and was surprised to see that during my periods of weakness my glucose is in the 30s and 40s mg/dl [1.7 and 2.2 mmol/L]. I know one of the selling points of Glucophage is that it does not lower blood sugar in normal circumstances, but I worry that it is happening to me. My last fasting glucose was 43 mg/dl [2.4 mmol/L] and my insulin was 4. What should I do?


Glucophage [metformin] is sometimes used for insulin resistance accompanied with PCOS (polycystic ovary syndrome), as you describe you are doing. It generally results in lowering of elevated insulin levels, and can help with weight loss in this situation. It lowers elevated glucose by improving insulin sensitivity, but does not generally lead to hypoglycemia.

However, it sounds as if you are having episodes of low blood sugar, which may be causing your spells of weakness and dizziness. Although it may be normal for some people, especially women, to have glucose levels as low as 40 mg/dl [2.2 mmol/L] without symptoms, if you are weak and dizzy only when your glucose level is this low, hypoglycemia is likely the cause of your symptoms.

I would recommend cutting down on the dose of Glucophage. While it may not be directly causing hypoglycemia, it may be that you do not need such a high dose now that you have lost weight. Discuss this idea with your physician.


Original posting 8 Mar 2001
Posted to Other Illnesses and Pills for Diabetes


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.